Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 42, NWS Albuquerque, NM

May 13, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at May 13, 2018, 1:57 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 14, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2018, 1:57 PM MDT (19:57 UTC)
In effect from
May 14, 2018, 12:00 PM MDT
Expired
May 14, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WWUS85 KABQ 131957
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
157 PM MDT Sun May 13 2018

...RED FLAG WARNING CONTINUES THROUGH 9 PM TODAY ALONG AND EAST 
OF CENTRAL MOUNTAIN CHAIN, AS WELL AS THE MIDDLE RIO GRANDE VALLEY
AND WEST CENTRAL HIGHLANDS, DUE TO STRONG WINDS, LOW HUMIDITY AND
AN UNSTABLE AIRMASS...

...RED FLAG WARNING IN EFFECT BETWEEN NOON AND 8 PM MONDAY ACROSS
THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WINDS,
LOW HUMIDITY AND AN UNSTABLE AIRMASS...

.The extended period of critical fire weather conditions will
continue through Monday in some areas as a broad low pressure
system stalled over the Great Basin keeps winds strong over
portions of New Mexico. A surface trough in the lee of the Sangre
de Cristo Mountains and strong atmospheric mixing will also
enhance wind speeds. Minimum humidities will plummet below
15 percent, except across far northeast Union County where a 
front may sag into the area overnight and linger through Monday. 
Poor to fair overnight humidity recoveries are expected tonight 
south and west of the front. Further, an unstable atmosphere is 
expected as high temperatures climb above normal with moderate to 
high Haines Indices.

NMZ103-104-140300-
/O.UPG.KABQ.FW.A.0038.180514T1700Z-180515T0200Z/
/O.NEW.KABQ.FW.W.0042.180514T1800Z-180515T0200Z/
/O.CON.KABQ.FW.W.0041.000000T0000Z-180514T0300Z/
Northeast Highlands-Northeast Plains-
157 PM MDT Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands and Northeast Plains
  during the afternoon and evening hours today and Monday. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph
  today. Southwest 15 to 25 mph with gusts up to 40 mph on Monday. 

* RELATIVE HUMIDITY...Ranging from 8 to 15 percent each afternoon,
  except across far northeast Union County where higher humidity
  will preclude critical fire weather conditions Monday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106>109-140300-
/O.CON.KABQ.FW.W.0041.000000T0000Z-180514T0300Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-West Central Highlands-
157 PM MDT Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AREA AND TIMING...This includes the West Central Highlands, 
  Middle Rio Grande Valley, Sandia, Manzano and Gallinas 
  Mountains, as well as the East Central Plains through this 
  evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Ranging from 9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34
3 follow-up statements
496 
WWUS85 KABQ 140459
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
1059 PM MDT Sun May 13 2018

...RED FLAG WARNING IN EFFECT BETWEEN NOON AND 8 PM MONDAY ACROSS
THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WINDS,
LOW HUMIDITY AND AN UNSTABLE AIRMASS...

.The extended period of critical fire weather conditions will
continue through Monday in some areas as a broad low pressure
system stalled over the Great Basin keeps winds strong over
portions of New Mexico. A surface trough in the lee of the Sangre
de Cristo Mountains and strong atmospheric mixing will also
enhance wind speeds. Minimum humidities will plummet below
15 percent, except across far northeast Union County where a
front may sag into the area overnight and linger through Monday.
Poor to fair overnight humidity recoveries are expected tonight
south and west of the front. Further, an unstable atmosphere is
expected as high temperatures climb above normal with moderate to
high Haines Indices.

NMZ103-104-141300-
/O.CON.KABQ.FW.W.0042.180514T1800Z-180515T0200Z/
Northeast Highlands-Northeast Plains-
1059 PM MDT Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
MONDAY...

* AREA AND TIMING...Northeast Highlands and Northeast Plains
  during the afternoon and evening hours Monday. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph 
  today. Southwest 15 to 25 mph with gusts up to 40 mph on 
  Monday. 

* RELATIVE HUMIDITY...Ranging from 8 to 15 percent each 
  afternoon, except across far northeast Union County where 
  higher humidity will preclude critical fire weather conditions 
  Monday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
569 
WWUS85 KABQ 141032
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
432 AM MDT Mon May 14 2018

...RED FLAG WARNING IN EFFECT BETWEEN NOON AND 8 PM TODAY ACROSS 
THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG
WINDS...LOW HUMIDITY...ABOVE NORMAL TEMPERATURES...AND AN 
UNSTABLE AIRMASS...

.The extended period of critical fire weather conditions will
persist today over northeastern New Mexico as a low pressure 
system stalled over the Great Basin continues to force very dry 
southwest winds over New Mexico. Widespread marginal critical fire
weather conditions are likely for the remainder of eastern New 
Mexico and along the Sandia, Manzano, and Gallinas mountains.
Winds are expected to taper off this evening then shift to the 
northeast with increasing moisture levels overnight.

NMZ103-104-150200-
/O.CON.KABQ.FW.W.0042.180514T1800Z-180515T0200Z/
Northeast Highlands-Northeast Plains-
432 AM MDT Mon May 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...Northeast Highlands and Northeast Plains
  during the afternoon and evening hours. 

* 20 FOOT WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent, except extreme northeast 
  Union County where higher humidity will preclude critical fire 
  weather conditions this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
915 
WWUS85 KABQ 150201
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
801 PM MDT Mon May 14 2018

NMZ103-104-150315-
/O.EXP.KABQ.FW.W.0042.000000T0000Z-180515T0200Z/
Northeast Highlands-Northeast Plains-
801 PM MDT Mon May 14 2018

...RED FLAG WARNING HAS EXPIRED...

Widespread critical fire weather conditions are no longer
anticipated.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 13, 11:22 AM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 13, 11:22 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1122 AM MDT Sun May 13 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail for the next 24 hours. There is a small
chance of MVFR to IRF cigs across far northeast NM near the Colorado
border overnight as the front sags back southward, just crossing the
NM/CO border. Otherwise, breezy to windy southwest winds are expected
this afternoon and early evening. Gusts between 30 and 40 kts are
possible. Winds will diminish after sunset.

34

&&

.PREV DISCUSSION...330 AM MDT Sun May 13 2018...
.SYNOPSIS...
A persistent weather pattern will remain in place for most of New
Mexico this week with very dry, warm, and breezy to locally windy
conditions. Low level moisture will begin sloshing westward over far
eastern New Mexico Tuesday then progress even farther west Wednesday
through Friday. The blistering hot temperatures of the past several
days over eastern New Mexico will trend cooler through the week as
this moisture attempts to move into the area. The chance for showers
and thunderstorms will gradually increase over eastern New Mexico as
this moisture infiltrates the region.

&&

.DISCUSSION...
Very little change has been advertised by model guidance overnight
as a persistence pattern holds strong over the region. An upper low
centered over the Great Basin will wobble around while filling thru
Tuesday. Very dry, warm, and breezy to locally windy conditions will
remain in place over NM ahead of this wave for most of this week.
High temperatures will range from near normal across the west to 5
to 10F above normal across the east through Tuesday. Most of the
area will warm 5 to 15F above normal Wednesday and Thursday with
rising pressure heights and stronger warm advection. Confidence on
temperatures decreases as the week progresses near the TX border as
moisture will be sloshing around the area.

00Z models continue to signal the first notable arrival of low level
moisture Monday night over far eastern NM. This moisture is already in
place along the Front Range this morning under widespread low clouds.
Sloshing of low level moisture is expected Tuesday and Wednesday with
slight chances for showers and storms focused near the TX state line
and northeastern NM. A more robust surge of moisture will attempt to
surge west Wednesday night as a convectively induced outflow/frontal
boundary. This will trend temperatures cooler over the east Thursday
with the highest chances of showers and storms.

Confidence on the pattern beyond Thursday deteriorates considerably
as a lot will depend on the strength of convective activity across
the high plains and how the upper pattern evolves over the southwest
CONUS by late week.

Guyer

&&

.FIRE WEATHER...
...EXTENDED STRETCH OF CRITICAL FIRE WEATHER CONDITIONS TO PERSIST
THROUGH MONDAY IN SOME AREAS...

The broad upper level low pressure system that has been stalled over
the Great Basin will gradually fill today through Tuesday, before
lifting slowly north or northeastward as a weak wave around mid
week. The system continues to induce moderately strong flow aloft
over southern and eastern parts of the forecast area, where breezy
to windy conditions will redevelop today and a Red Flag Warning
remains in effect from late this morning through early evening. A
lee trough south of a ~998 mb surface low in southeast CO will
enhance wind speeds across the northeast, where gusts will probably
reach 45 mph this afternoon. Temperatures will trend downward some
areawide today, with highs near to a few degrees above normal on the
AZ border, and as much as 14 degrees above normal on the TX border.
Haines will generally vary from 5 to 6, with some 4s from Gran
Quivira to Socorro and Quemado.  Widespread sub-15% humidities will
also persist. Aside from the Red Flag Warning, locally critical fire
weather conditions will also develop across the Northwest Highlands
and North Central Mountains today.

We do not yet have enough confidence to upgrade the Fire Weather
Watch for northeast areas on Monday.  Recent model runs sag a back
door cold front into the northeast late Sunday night and Monday
morning, then depict it retreating northeastward during the
afternoon. If models continue to depict the front exiting the area
Monday afternoon, later shifts will probably issue the Red Flag
Warning after all. However, if the front drops far enough south it
could slow winds enough and raise humidities enough to preclude the
need for a Warning. Over central areas, winds strengthened some in
the recent forecast for Monday afternoon, increasing the coverage of
locally critical fire weather conditions around Pie Town, Socorro,
Gran Quivira and Clines Corners. Haines Indices will mostly be 5s
and 6s on Monday.

Monday night into Tuesday morning, the back door cold front is
forecast to drop southward into the eastern plains again. Models
vary on how far south it will go with the NAM banking it up against
the east slopes of the central mountain chain, the Canadian Model
barely reaching the I-40 corridor, and the GFS and ECMWF somewhere
in between. The front is forecast to retreat mostly out of the
plains again by late Tuesday afternoon, but humidities should stay
above 15 percent along and northeast of a line from Portales to Las
Vegas.  Winds will also be weaker due to the front and weakening
flow aloft, but still gusty by late afternoon. The moisture
enhancement looks to be enough for a chance of thunderstorms from
the Sangre de Cristos eastward Tuesday, and farther south along NM's
eastern border.

Tuesday night and Wednesday, the back door cold front is forecast to
sag deeper into the plains again with humidities over 15 percent
lingering across much of the eastern plains through the afternoon.
Again, there will be a chance of thunderstorms across northeast and
far eastern areas.

The latter part of the work week will feature strengthening winds
and well above normal high temperatures again as another upper level
low pressure system moves into the western US from the Pacific.
Another round of widespread critical fire weather conditions will be
possible Friday. The track of the system as it moves inland remains
very uncertain resulting in lower confidence in the forecast for
Saturday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ103-104-106>109.

Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ103-104.

&&
Hazardous weather outlook, May 13, 3:33 AM MDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
333 AM MDT Sun May 13 2018

NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
333 AM MDT Sun May 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect today for the west central highlands
eastward across the Rio Grande Valley, the Sandia, Manzano, Gallinas
mountains and all of eastern New Mexico where low humidities combine
with strong winds and above normal temperatures to create critical
fire weather conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A fire weather watch is in effect Monday for northeastern New Mexico
where low humidities combine with strong winds and above normal
temperatures to create critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

Guyer

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.